I have signs of hypo but I'm not sure - on Carbi


I've been taken Carbi 20mg for the past 3 months for an over-active thyroid. I had a blood test 10 days ago: T4: 16 (9-19), TSH suppressed.

I do a lot of sports and I noticed last Sunday that I had muscle aches after 2 days of rest - I usually have none even without resting.

Then it got worse, I had to stop sport on Tuesday as my entire body is in pain. I'm taking Ibuprofen but it doesn't help a lot.

I'm having massive water retention, I gained 5 pounds since Sunday despite a poor appetite. My period started yesterday. My periods are usually very light and last only 2 days. This time I'm having very heavy periods.

My heart rate is a little bit below 60 when it's usually between 60 and 65.

I'm having a blood test on Monday.

Is it possible to get suddenly on hypo, in a matter of days. I was perfectly fine until last Saturday.

Thanks a lot!


5 Replies

  • Yes it is possible to become hypo almost overnight when you are taking Carbimazole. There are 2 possible scenarios that would account for this:

    1. People who are hyper because of Graves disease often find that the Carbimazole 'does the job' and stops their thyroid producing too much hormone, but overdoes it. Then the person needs some thyroid hormone replacement to make up for it. This is called block and replace therapy. You have had the block but not the replace. In this case go and see your doctor as soon as you can and he should prescribe Levothyroxine.

    2. Sometimes people who have thyroid antibodies (Hashimotos thyroiditis) become hyperthyroid from time to time as their thyroid, under antibody attack, dumps hormone into the bloodstream. Once this phase is over (it can take weeks or days) the thyroid then produces insufficient hormone for your body and you become hypo. In this case you could try taking less Carbimazole.

  • Thanks a lot for your reply. In my case it's a relapse. I was tested for Hashimoto and I'm negative - well, I was negative 3 months ago. It can always change.

    I have turned down the B&R therapy as I respond well to carbimazole.

    I thought it would take time to turn hypo and not only a few days. Your reply makes me feel better. Let's wait for the blood test on Monday. 3 years ago, I started to have hypo symptoms when my T4 were at 12 (9-19).

  • Hi, I am going through the same, my last blood test showed TSH low and T3 a little high, T4 was ok. I have been feeling really ill and am afraid anything physical is my worst enemy. Being over active can be very painful, after going shopping last week I could hardly walk as my muscles were painful in my legs, it can then take 4 days to recover, my first blood test just showed TSH low and the doctors said I shouldn't feel that ill but believe me when your TSH is low it is awful.

  • Hello Rosie,

    I have a relapse. In 2012, I suddenly left all my muscles painful - not as painful as this time. I requested a blood test. My TSH was suppressed and my T4 low but not hypo - there were at 12 (9-19). Against the advice of my GP, I cut my dose from 15mg to 10mg. I was right. 4 weeks later, my TSH had increased, my T4 were middle of the range and the endo cut at 5mg and I stayed on 5mg for 6 months before being cured for 2 years.

    Symptoms are so important.

  • Yes you are so right, this is the 3rd time in the last 11 years I have been hypo, the first time I was extremely high and was ill but this time I fee really ill and the tests are only moderately high.

    Hope you get sorted out soon, it's awful isn't it as it just rules your life although you try to fight it you just can't do what you want to.

You may also like...